Alert archive / California / Winter Storm Watches in 2012

Winter Storm Watch 9, NWS Reno, NV

October 19, 2012Douglas County, Washoe County, Nevada; 7 counties in California

NWS Reno, NV issued this winter storm watch at Oct 19, 2012, 2:28 PM PDT for Douglas County, Washoe County, Nevada; 7 counties in California. It took effect at Oct 22, 2012, 6:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 19, 2012, 2:28 PM PDT (21:28 UTC)
In effect from
Oct 22, 2012, 6:00 AM PDT
Expired
Oct 21, 2012, 3:56 AM PDT
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 80 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2894 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WWUS45 KREV 192128
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
228 PM PDT FRI OCT 19 2012

...FIRST WINTER STORM OF THE SEASON EXPECTED ON MONDAY...

.EARLY SEASON WINTER STORM WILL MOVE INTO NORTHERN CALIFORNIA AND
NORTHERN NEVADA EARLY NEXT WEEK. THIS WILL BRING GUSTY WINDS...RAIN
AND SNOW TO THE REGION. MODERATE SNOW ACCUMULATIONS ARE EXPECTED
IN THE EASTERN SIERRA FROM LAKE TAHOE NORTH INTO WESTERN LASSEN
COUNTY. THIS STORM HAS POTENTIAL TO IMPACT MOUNTAIN ROADS AND
PASSES WITH SLICK AND ICY CONDITIONS.

CAZ072-NVZ002-201200-
/O.NEW.KREV.WS.A.0009.121022T1300Z-121023T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
228 PM PDT FRI OCT 19 2012

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT. 

* TIMING: EARLY MONDAY MORNING THROUGH LATE MONDAY NIGHT.

* SNOW ACCUMULATIONS: UP TO ONE FOOT POSSIBLE ALONG THE SIERRA
  CREST ABOVE 7000 FEET...UP TO SIX INCHES BELOW 7000 FEET.

* WINDS: SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* SNOW LEVELS: AROUND 6500 FEET FALLING TO LAKE TAHOE LEVEL.

* IMPACTS: ACCUMULATING SNOW MAY CREATE HAZARDOUS TRAVEL
  CONDITIONS MONDAY AND MONDAY NIGHT AROUND THE LAKE TAHOE BASIN
  AND SIERRA PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.  

&&

$$

CAZ071-201200-
/O.NEW.KREV.WS.A.0009.121022T1300Z-121023T1200Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
228 PM PDT FRI OCT 19 2012

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WATCH ABOVE 5000 FEET...WHICH IS IN EFFECT FROM MONDAY MORNING
THROUGH LATE MONDAY NIGHT. 

* TIMING: EARLY MONDAY MORNING THROUGH LATE MONDAY NIGHT.

* SNOW ACCUMULATIONS: UP TO ONE FOOT POSSIBLE ABOVE 6500 FEET WEST
  OF HIGHWAY 395...UP TO SIX INCHES ELSEWHERE. LITTLE TO NO
  ACCUMULATION EXPECTED BELOW 5000 FEET.

* WINDS: SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* SNOW LEVELS: AROUND 5500 FEET FALLING TO NEAR 4500 FEET.

* IMPACTS: ACCUMULATING SNOW MAY CREATE HAZARDOUS TRAVEL
  CONDITIONS MONDAY AND MONDAY NIGHT FOR AREAS WEST OF HIGHWAY
  395...ESPECIALLY THE SIERRA PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.  

&&

$$


HTTP://WEATHER.GOV/RENO
3 follow-up statements
510 
WWUS45 KREV 201042
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
342 AM PDT SAT OCT 20 2012

...FIRST WINTER STORM OF THE SEASON EXPECTED ON MONDAY...

.EARLY SEASON WINTER STORM WILL MOVE INTO NORTHERN CALIFORNIA AND
NORTHERN NEVADA EARLY NEXT WEEK. THIS WILL BRING GUSTY WINDS...
RAIN AND SNOW TO THE REGION. MODERATE SNOW ACCUMULATIONS ARE
EXPECTED IN THE EASTERN SIERRA FROM LAKE TAHOE NORTH INTO WESTERN
LASSEN COUNTY. THIS STORM HAS POTENTIAL TO IMPACT MOUNTAIN ROADS
AND PASSES WITH SLICK AND ICY CONDITIONS.

CAZ072-NVZ002-202300-
/O.CON.KREV.WS.A.0009.121022T1300Z-121023T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
342 AM PDT SAT OCT 20 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH LATE MONDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH LATE MONDAY NIGHT. 

* TIMING: EARLY MONDAY MORNING THROUGH LATE MONDAY NIGHT.

* SNOW ACCUMULATIONS: AROUND ONE FOOT POSSIBLE ALONG THE SIERRA 
  CREST ABOVE 7000 FEET...UP TO SIX INCHES BELOW 7000 FEET.

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* SNOW LEVELS: AROUND 6500 FEET FALLING TO LAKE TAHOE LEVEL.

* IMPACTS: ACCUMULATING SNOW MAY CREATE HAZARDOUS TRAVEL 
  CONDITIONS MONDAY AND MONDAY NIGHT AROUND THE LAKE TAHOE 
  BASIN AND SIERRA PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$

CAZ071-202300-
/O.CON.KREV.WS.A.0009.121022T1300Z-121023T1200Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
342 AM PDT SAT OCT 20 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH LATE MONDAY NIGHT ABOVE 5000 FEET...

A WINTER STORM WATCH ABOVE 5000 FEET REMAINS IN EFFECT FROM
MONDAY MORNING THROUGH LATE MONDAY NIGHT. 

* TIMING: EARLY MONDAY MORNING THROUGH LATE MONDAY NIGHT.

* SNOW ACCUMULATIONS: AROUND ONE FOOT POSSIBLE ABOVE 6500 FEET
  WEST OF HIGHWAY 395...UP TO SIX INCHES ELSEWHERE. LITTLE TO 
  NO ACCUMULATION EXPECTED BELOW 5000 FEET. 

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* SNOW LEVELS: AROUND 5500 FEET FALLING TO NEAR 4500 FEET.

* IMPACTS: ACCUMULATING SNOW MAY CREATE HAZARDOUS TRAVEL 
  CONDITIONS MONDAY AND MONDAY NIGHT FOR AREAS WEST OF HIGHWAY 
  395...ESPECIALLY THE SIERRA PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$


HTTP://WEATHER.GOV/RENO
673 
WWUS45 KREV 202153
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
253 PM PDT SAT OCT 20 2012

...FIRST WINTER STORM OF THE SEASON EXPECTED ON MONDAY...

.EARLY SEASON WINTER STORM WILL MOVE INTO NORTHERN CALIFORNIA AND
NORTHERN NEVADA EARLY NEXT WEEK. THIS WILL BRING GUSTY WINDS...
RAIN AND SNOW TO THE REGION. MODERATE SNOW ACCUMULATIONS ARE
EXPECTED IN THE EASTERN SIERRA FROM LAKE TAHOE NORTH INTO WESTERN
LASSEN COUNTY. THIS STORM HAS POTENTIAL TO IMPACT MOUNTAIN ROADS
AND PASSES WITH SLICK AND ICY CONDITIONS.

CAZ072-NVZ002-211200-
/O.CON.KREV.WS.A.0009.121022T1300Z-121023T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
253 PM PDT SAT OCT 20 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH LATE MONDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH LATE MONDAY NIGHT. 

* TIMING: EARLY MONDAY MORNING THROUGH LATE MONDAY NIGHT.

* SNOW ACCUMULATIONS: AROUND ONE FOOT POSSIBLE ALONG THE SIERRA 
  CREST ABOVE 7000 FEET...UP TO SIX INCHES BELOW 7000 FEET.

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 45 MPH. RIDGE GUSTS
  UP TO 95 MPH.

* SNOW LEVELS: AROUND 6500 FEET FALLING TO LAKE TAHOE LEVEL.

* IMPACTS: ACCUMULATING SNOW MAY CREATE HAZARDOUS TRAVEL 
  CONDITIONS MONDAY AND MONDAY NIGHT AROUND THE LAKE TAHOE 
  BASIN AND SIERRA PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$

CAZ071-211200-
/O.CON.KREV.WS.A.0009.121022T1300Z-121023T1200Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
253 PM PDT SAT OCT 20 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH LATE MONDAY NIGHT ABOVE 5000 FEET...

A WINTER STORM WATCH ABOVE 5000 FEET REMAINS IN EFFECT FROM
MONDAY MORNING THROUGH LATE MONDAY NIGHT. 

* TIMING: EARLY MONDAY MORNING THROUGH LATE MONDAY NIGHT.

* SNOW ACCUMULATIONS: AROUND ONE FOOT POSSIBLE ABOVE 6500 FEET
  WEST OF HIGHWAY 395...UP TO SIX INCHES ELSEWHERE. LITTLE TO NO
  ACCUMULATION EXPECTED BELOW 5000 FEET.

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* SNOW LEVELS: AROUND 5500 FEET FALLING TO NEAR 4500 FEET.

* IMPACTS: ACCUMULATING SNOW MAY CREATE HAZARDOUS TRAVEL 
  CONDITIONS MONDAY AND MONDAY NIGHT FOR AREAS WEST OF HIGHWAY 
  395...ESPECIALLY THE SIERRA PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$


HTTP://WEATHER.GOV/RENO
547 
WWUS45 KREV 211056
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
356 AM PDT SUN OCT 21 2012

...FIRST WINTER STORM OF THE SEASON EXPECTED ON MONDAY...

.EARLY SEASON WINTER STORM WILL MOVE INTO NORTHERN CALIFORNIA AND
NORTHERN NEVADA EARLY MONDAY. THIS WILL BRING GUSTY WINDS...
RAIN AND SNOW TO THE REGION. MODERATE TO HEAVY SNOW ACCUMULATIONS
ARE EXPECTED IN THE EASTERN SIERRA FROM LAKE TAHOE NORTH INTO
WESTERN LASSEN COUNTY. THIS STORM HAS POTENTIAL TO IMPACT MOUNTAIN
ROADS AND PASSES WITH SLICK AND ICY CONDITIONS.

CAZ072-NVZ002-212300-
/O.UPG.KREV.WS.A.0009.121022T1300Z-121023T1200Z/
/O.NEW.KREV.WS.W.0006.121022T1300Z-121023T1800Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
356 AM PDT SUN OCT 21 2012

...WINTER STORM WARNING IN EFFECT FROM 6 AM MONDAY TO 11 AM PDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW AND GUSTY WINDS...WHICH IS IN EFFECT FROM 6
AM MONDAY TO 11 AM PDT TUESDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* TIMING: EARLY MONDAY MORNING THROUGH TUESDAY MORNING.

* SNOW ACCUMULATIONS: 10 TO 18 INCHES ALONG THE SIERRA CREST ABOVE
  7000 FEET...4 TO 8 INCHES BELOW 7000 FEET.

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 45 MPH. RIDGE GUSTS UP
  TO 95 MPH.

* SNOW LEVELS: AROUND 6500 FEET FALLING TO LAKE TAHOE LEVEL.

* IMPACTS: ACCUMULATING SNOW MAY CREATE HAZARDOUS TRAVEL
  CONDITIONS MONDAY AND MONDAY NIGHT AROUND THE LAKE TAHOE BASIN
  AND SIERRA PASSES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW
DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.  CARRY TIRE CHAINS...
FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF
AN EMERGENCY.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO
NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

CAZ071-212300-
/O.UPG.KREV.WS.A.0009.121022T1300Z-121023T1200Z/
/O.NEW.KREV.WS.W.0006.121022T1300Z-121023T1800Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
356 AM PDT SUN OCT 21 2012

...WINTER STORM WARNING IN EFFECT FROM 6 AM MONDAY TO 11 AM PDT
TUESDAY ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WARNING ABOVE 5000 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT FROM
6 AM MONDAY TO 11 AM PDT TUESDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.


* TIMING: EARLY MONDAY MORNING THROUGH TUESDAY MORNING.

* SNOW ACCUMULATIONS: 5 TO 10 INCHES WITH 8 TO 16 INCHES ABOVE
  6500 FEET WEST OF HIGHWAY 395...LOCALIZED AREAS OF UP TO 3
  INCHES POSSIBLE BELOW 5000 FEET AND EAST OF HIGHWAY 395.

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* SNOW LEVELS: AROUND 5500 FEET FALLING TO NEAR 4500 FEET.

* IMPACTS: ACCUMULATING SNOW MAY CREATE HAZARDOUS TRAVEL 
  CONDITIONS MONDAY AND MONDAY NIGHT FOR AREAS WEST OF HIGHWAY 
  395...ESPECIALLY THE SIERRA PASSES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW
DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.  CARRY TIRE CHAINS...
FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF
AN EMERGENCY.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO
NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Oct 19, 3:22 AM PDT, 11 hours 6 minutes earlier.

Area forecast discussion, Oct 19, 3:22 AM PDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
322 AM PDT FRI OCT 19 2012

.SHORT TERM...
A BAND OF HIGH CLOUDS IS CURRENTLY STREAMING ACROSS NORTHWEST
NEVADA IN ASSOCIATION WITH A LOW PRESSURE SYSTEM NEAR THE PACIFIC
NORTHWEST. THIS SYSTEM WILL CONTINUE TO BREAK DOWN AN UPPER LEVEL
RIDGE ACROSS CALIFORNIA AND NEVADA THIS WEEKEND AND WILL BEGIN A
TRANSITION TO A COOLER AND WETTER PATTERN FOR NEXT WEEK. IN THE
MEANTIME, WE WILL SEE ONE MORE DAY OF HIGHS IN THE UPPER 70S
ACROSS WESTERN NEVADA AND UPPER 60S TO LOW 70S ACROSS SIERRA
VALLEYS THIS AFTERNOON. THEREAFTER, WE WILL COOL 5-10 DEGREES
EACH DAY THROUGH SUNDAY WHERE HIGHS IN THE 60S FOR WESTERN NEVADA
AND 50S IN THE SIERRA ARE EXPECTED.

A LARGE UPPER LEVEL LOW OVER THE GULF OF ALASKA WILL BEGIN A
SOUTHWARD PROGRESSION THIS WEEKEND WHICH WILL PROVIDE US WITH
COOLER TEMPERATURES AND ALSO AN INCREASE IN WINDS. A FEW AREAS
ACROSS FAR NORTHERN WASHOE COUNTY WILL BEGIN TO SEE WIND GUSTS UP
TO 30 MPH THIS AFTERNOON WITH WINDS STRENGTHENING SATURDAY AND
SUNDAY AS THE JET STREAM MOVES SOUTH. WINDS ACROSS THE SIERRA
RIDGES WILL BECOME GUSTY TONIGHT WITH GUSTS UPWARDS OF 50 MPH.
WINDS ON SUNDAY WILL BE THE STRONGEST OVER THE WEEKEND AS THE JET
CORE CROSSES THE SIERRA AND SURFACE PRESSURE GRADIENTS STRENGTHEN.
AREAS MAINLY NORTH OF HIGHWAY 50 AND ALONG THE 395/I580 CORRIDOR
WILL LIKELY SEE THE STRONGEST WINDS WITH GUSTS UP TO 35-40 MPH
POSSIBLE. LAKE WIND ADVISORIES WILL LIKELY BE REQUIRED THIS
WEEKEND. THE JET CORE WILL BE POSITIONED ACROSS THE SIERRA SUNDAY
EVENING WITH 700MB WINDS APPROACHING 40+ KTS. LATEST NAM RUN HINTS
AT A WEAK DOWNSLOPE SIGNATURE BUT IS THE OUTLIER AS OTHER MODELS
ARE SHOWING DECREASED STABILITY ALOFT AND A SIGNIFICANT INFLUX OF
MOISTURE WHICH ARE NOT CONDUCIVE FOR A DOWNSLOPE EVENT.

WE WILL REMAIN DRY FOR THE MAJORITY OF THE WEEKEND WITH MAINLY AN
INCREASE IN CLOUDS EXPECTED. LATE SUNDAY NIGHT INTO MONDAY MORNING
WILL BE OUR FIRST CHANCE AT PRECIPITATION ACROSS NE CALIFORNIA AND
NW NEVADA AHEAD OF THE APPROACHING SYSTEMS FOR NEXT WEEK. FUENTES

.LONG TERM...MONDAY THROUGH THURSDAY...
MODELS CONTINUE TO ADVERTISE A TURN TO COLDER, WETTER WEATHER NEXT
WEEK. SOME CHANGES HAVE BEEN MADE WITH THE FIRST SYSTEM MONDAY
LOOKING A LITTLE MORE POTENT. A SECOND SYSTEM IS EXPECTED MORE ON
WEDNESDAY BUT THEN THE MODELS DIVERGE WITH THE EC/GEM SHOWING A
WARM/WET SYSTEM THURSDAY NIGHT INTO FRIDAY AND THE GFS SHOWING A
RIDGE. OVERALL, LEANING A BIT MORE TOWARD THE EC/GEM SOLUTIONS AS
THEY HAVE A BIT MORE SUPPORT FROM THE EC ENSEMBLE. I NORMALLY TRUST
THE EC ENSEMBLE MORE THAN THE GEFS DUE TO THE EC HAVING MORE MEMBERS
AND IS LESS LIKELY TO SUFFER FROM UNDER DISPERSION.

FOR MONDAY, INITIAL FRONT IS PROGGED BY ALL MODELS TO MOVE INTO
NORTHEAST CALIFORNIA AND WESTERN NV BY AFTERNOON. MOISTURE WILL
BEGIN TO STREAM IN WITH RAIN AND SNOW LIKELY IN THE SIERRA BY NOON.
WINDS WILL CONTINUE TO BE GUSTY DURING THE DAY WITH SOME GUSTS TO 40
MPH POSSIBLE. WITH THE FASTER TIMING, MODELS ARE ALSO LOWER WITH
SNOW LEVELS. HAVE LOWERED SNOW LEVELS TO NEAR 6000 FEET OR LAKE LEVEL
WITH THE IDEA THAT RAIN WILL CHANGE TO SNOW SOMETIME DURING THE DAY
AROUND THE LAKE. FURTHER EAST INTO WRN NV, WINDS WILL CONTINUE
THROUGHOUT THE DAY WITH GUST TO 40 MPH POSSIBLE AS SIERRA RIDGE
WINDS ARE 80+. THERE IS A BRIEF PERIOD OF SPILLOVER POSSIBLE RIGHT
ALONG THE FRONT, WITH ONLY SCT SHOWERS AT BEST OTHERWISE.

TUESDAY APPEARS TO BE A BREAK BETWEEN SYSTEMS WITH TEMPERATURES
REMAINING ABOUT 10 DEGREES BELOW NORMAL. THERE COULD STILL BE SCT
SHOWERS IN THE SIERRA WITH SNOW LEVELS LIKELY HOVERING 5-6000 FEET
BUT WINDS LOOK TO BE LIGHTER. NEXT SYSTEM THEN FOR WEDNESDAY
AFTERNOON WHICH MAY BE WARMER DEPENDING ON THE MODEL. SNOW LEVELS
RANGE FROM 5500-7000 FEET ALONG THE I-80 CORRIDOR (-/+ 1000 FEET
FURTHER NORTH/SOUTH). WINDS WILL ALSO PICK UP AGAIN WITH 100 MPH
WINDS POSSIBLE OVER THE RIDGES WITH 45+ MPH POSSIBLE IN THE LOWER
VALLEYS AHEAD OF THE COLD FRONT.

HAVE LEFT THURSDAY AS ANOTHER BREAK WITH ONLY A FEW SHOWERS POSSIBLE
IN THE SIERRA. HAVE ALSO KEPT TEMPS BELOW NORMAL, ALTHOUGH IF THE
GFS IDEA OF RAPID RIDGING BEHIND THE WED SYSTEM VERIFIES, THE TEMPS
COULD WARM UP MORE. OVERALL, AT LEAST MON-WED LOOK RATHER ACTIVE
WITH SOME SNOW ABOVE 6-7000 FEET POSSIBLE IN THE SIERRA. THOSE
STORMS DO NOT LOOK BIG ONES BY ANY MEANS, BUT EACH ONE MAY DROP UP
SEVERAL INCHES OF SNOW AT PASS LEVEL. WALLMANN

&&

.AVIATION...
FLAT RIDGING CONTINUES TODAY WITH WEST FLOW ALOFT. EXPECT ANOTHER
DAY OF TYPICAL AFTERNOON SW-W WINDS WITH GUSTS TO 20 KTS AT
TERMINALS. PATTERN BEGINS TO CHANGE THIS WEEKEND, BUT WILL MAINLY
SEE INCREASING WINDS, 25-30 KT GUSTS SAT WITH 35-40 KTS POSSIBLE
SUNDAY. COOLER, AND WETTER NEXT WEEK WITH PERIODS OF CIG/VIS
RESTRICTIONS POSSIBLE FOR SIERRA TERMINALS. WALLMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Oct 19, 9:05 AM PDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
905 AM PDT FRI OCT 19 2012

CAZ070>073-NVZ002-003-005-200000-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-GREATER RENO-
CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE...VIRGINIA CITY...EMPIRE...GERLACH
905 AM PDT FRI OCT 19 2012

...SIGNIFICANT CHANGE IN THE WEATHER EARLY NEXT WEEK WITH HIGH
ELEVATION SNOW TO AFFECT SIERRA PASSES...

A STRONG EARLY SEASON STORM IS EXPECTED TO IMPACT THE SIERRA BY
MONDAY BRINGING GUSTY WINDS, RAIN, MOUNTAIN SNOW, AND MUCH COLDER
TEMPERATURES TO THE REGION. THE HIGH PRESSURE RIDGE OVER THE WEST
COAST THAT BROUGHT ABOVE AVERAGE TEMPERATURES TO THE AREA THIS
FALL WILL BEGIN TO BREAK DOWN OVER THE WEEKEND AND ALLOW A COLD
LOW PRESSURE SYSTEM TO DROP OUT OF THE GULF OF ALASKA EARLY NEXT
WEEK.

RAIN AND SNOW ARE POSSIBLE FROM SUNDAY THROUGH THURSDAY NEXT WEEK
WITH THE BEST CHANCES FOR HEAVIER PRECIPITATION MONDAY NIGHT
THROUGH WEDNESDAY. SNOW LEVELS MAY DROP AS LOW AS 5500-6500 FEET
NORTH OF INTERSTATE 80 AND 6500-7500 FEET SOUTH OF INTERSTATE 80.
SNOW ACCUMULATIONS AFFECTING SIERRA PASSES ARE LIKELY BY MONDAY.

TOLBY

HTTP://WEATHER.GOV/RENO

Nearby

Winter Storm Watches in California, 2012Winter Storm Watches in Nevada, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.